Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 286, NWS Atlanta, GA

August 20, 20224 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 20, 2022, 6:21 PM EDT for 4 counties in Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 6:21 PM EDT (22:21 UTC)
Expired
Aug 20, 2022, 7:00 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fannin County, GA, Gilmer County, GA, Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 130 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS52 KFFC 202221
SVRFFC
GAC111-123-213-313-202300-
/O.NEW.KFFC.SV.W.0286.220820T2221Z-220820T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
621 PM EDT Sat Aug 20 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Gilmer County in north central Georgia...
  Northern Murray County in northwestern Georgia...
  Northeastern Whitfield County in northwestern Georgia...
  Northwestern Fannin County in north central Georgia...

* Until 700 PM EDT.

* At 621 PM EDT, a severe thunderstorm was located over Sumac, or
  near Chatsworth, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dalton, Chatsworth, Eton, Crandall, Sumac, Jones Mill, Gregory,
  Cohutta Wilderness, Conasauga Lake, Tennga, Beaverdale, Dawnville,
  Cisco and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3490 8444 3477 8456 3476 8495 3494 8492
      3499 8476 3499 8451
TIME...MOT...LOC 2221Z 253DEG 14KT 3488 8481 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
262 
WWUS52 KFFC 202254
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
654 PM EDT Sat Aug 20 2022

GAC313-202304-
/O.CAN.KFFC.SV.W.0286.000000T0000Z-220820T2300Z/
Whitfield GA-
654 PM EDT Sat Aug 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITFIELD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3490 8444 3477 8456 3477 8479 3489 8477
      3492 8467 3495 8448
TIME...MOT...LOC 2254Z 263DEG 29KT 3482 8466 

$$

GAC111-123-213-202300-
/O.CON.KFFC.SV.W.0286.000000T0000Z-220820T2300Z/
Gilmer GA-Murray GA-Fannin GA-
654 PM EDT Sat Aug 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN GILMER...NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN
COUNTIES...

At 654 PM EDT, a severe thunderstorm was located near Conasauga Lake,
or 7 miles east of Chatsworth, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chatsworth, Eton, Crandall, Conasauga Lake, Colwell and Jones Mill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3490 8444 3477 8456 3477 8479 3489 8477
      3492 8467 3495 8448
TIME...MOT...LOC 2254Z 263DEG 29KT 3482 8466 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:20 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 20, 3:20 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Sat Aug 20 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Sunday Night/...

Thunderstorms are underway across northern GA with additional storms
beginning to work their way in from AL into the far western metro
counties. Coverage should continue to increase across the area, with
best chances for seeing rain and thunder still across northern GA.
Mass response in the low levels to cut-off low across the midwest is
bringing copious moisture surging back across the state, with PWATs
expected to begin approaching 2" by tomorrow morning in some parts
of the CWA. Cut-off low is forecast to slowly meander to the south
and east, so continued gulf moisture will bring the potential for
multiple rounds of rainfall, especially across northern GA today
into tomorrow. Hi-res indicates the possibility of redevelopment (or
maybe continuation) of thunderstorms in the evening to early morning
hours, though some uncertainty around this given the hi-res are
already struggling to depict current coverage of storms. For today,
storm development is being driven by some WAA but mainly afternoon
heating getting us to convective T, with not as good of upper level
support as yesterday leading to less overall bulk shear. As a
result, not expecting to see the same level of storm organization as
we saw yesterday with transient supercell structures, but can't rule
out some strong storms or even an isolated severe storm today.
Tomorrow looks similar, with better upper level support still to the
north of the area.

Otherwise we will have a threat of isolated flash flooding across
north GA. Soils in the region are saturated from previous rounds of
heavy rainfall over the past week. We could see some areas see
several rounds of heavy rain or Tstorms over the next 36 hours that
put down repeated rounds of 1-2" of rain that could lead to some
flash flood potential. However, we do have time of year going for
us, as foliage hasn't gone dormant and we continue to trend
towards the low flow portion of the year for our river basins from
a climatological perspective, which means we can take a good bit
of rainfall before problems begin.

Lusk

.LONG TERM /Monday through Saturday/...

No major changes made to the long term forecast. The upper and
mid level trough will continue across the east coast into the
extended forecast. A few shortwave disturbances rounding this
feature will continue to drive heights down further south,
injecting drier air at mid levels further southward as well.

The feature of most importance for north and central Georgia will be
the nearly stationary surface boundary laying across the region.
South of this boundary, PWATs of 1.75" - 2.00" will dominate. To the
north, PWATs around and less than 1.00" can be expected. The
greatest uncertainty will be exactly how far south these mid level
disturbances can push the dry air. Of course, with drier air aloft,
thunderstorm activity will be significantly reduced north of the
boundary. Current model guidance suggests the moisture boundary will
end up across south-central Georgia by Wednesday morning.

In the moist zone, increased cloud cover will persist through the
period. Decreased incoming heating will mean temperatures are
several degrees below climatological norms. Lower temps means
decreased CAPE, meaning storms may not have as much "oomph" to them
as normal summertime pulse, however with the moisture available some
storms may become efficient rain makers with frequent lightning and
gusty winds.

SAM/01

&&

.AVIATION...
18Z Update...
Challenging forecast with rain chances throughout most of the TAF
period. Scattered showers and storms have already developed across
northern GA and will continue well into overnight hours. How long
and how much redevelopment happens is uncertain. MVFR to IFR
cigs/vsbys expected again in the morning hours, though potential
rainfall during the morning hours adds uncertainty to those. Winds
will be from the west through most of the period, though could see
a brief SE switch overnight when mixing will be less prevalent.

//ATL Confidence...18Z Update...
Medium confidence in most elements. See above.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  83  69  81 /  70  80  70  50
Atlanta         70  84  69  81 /  70  90  70  60
Blairsville     65  79  65  79 /  80  80  80  50
Cartersville    70  83  69  82 /  80  90  70  50
Columbus        72  88  72  81 /  50  80  70  80
Gainesville     69  82  69  81 /  70  80  70  50
Macon           72  88  72  83 /  50  80  70  70
Rome            71  85  71  85 /  70  80  70  50
Peachtree City  69  86  69  81 /  60  80  70  60
Vidalia         73  91  73  85 /  50  80  70  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lusk
LONG TERM....01
AVIATION...Lusk
Hazardous weather outlook, Aug 20, 3:04 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
304 PM EDT Sat Aug 20 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
304 PM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and tonight,
especially for portions of north Georgia. Storms will be capable
of producing gusty winds, locally heavy rainfall, and frequent
lightning. Isolated flash flooding cannot be ruled out where heavy
rain occurs.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms are possible through next
Friday. Each day, a few storms could become strong to severe,
capable of producing gusty winds, locally heavy rainfall, and
frequent lightning. Localized flash flooding and flooding of
rivers and streams will also be possible, especially in areas that
receive multiple rounds of heavy rainfall over the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 20, 3:09 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
309 PM EDT Sat Aug 20 2022

GAZ042-201945-
Carroll GA-
309 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southwestern Carroll
County through 345 PM EDT...

At 308 PM EDT, a strong thunderstorm was over Bowdon, or 11 miles
southwest of Carrollton, moving east at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Carrollton, Bowdon, Mount Zion, Roopville, Clem, Abilene, John Tanner
State Park, Lowell, Bowdon Junction, Tyus and Blackjack Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3369 8511 3361 8496 3347 8499 3343 8522
      3343 8529 3360 8533
TIME...MOT...LOC 1908Z 249DEG 19KT 3351 8527

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:51 PM EDTSpecial Weather StatementFFCMeriwether24 min
Aug 20, 12:53 AM EDTSpecial Weather StatementFFCMeriwether37 min
Aug 20, 1:34 AM EDTSpecial Weather StatementFFCCoweta11 min
Aug 20, 3:09 PM EDTSpecial Weather StatementFFCCarroll36 min
Aug 20, 6:44 PM EDTSpecial Weather StatementFFCForsyth31 min
Aug 20, 7:00 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray30 min
Aug 20, 7:08 PM EDTFlash Flood WarningFFCMurray, Whitfield3 hr
Aug 20, 7:55 PM EDTSpecial Weather StatementFFCGilmer50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.